Research Letter Evaluates Relationship Between Glucosamine Supplementation and Increased Intraocular Pressure in Patients with Glaucoma

EMBARGOED FOR RELEASE: 3 P.M. (CT), THURSDAY, MAY 23, 2013

Media Advisory: To contact contributing author Edward Hall Jaccoma, M.D., call 207-324-7946 or email ejaccaoma@aol.com.

JAMA Ophthalmology Study Highlights


In a research letter, Ryan K. Murphy, D.O., M.A., of the University of New England College of Osteopathic Medicine, Biddeford, Maine, and colleagues examined the relationship between glucosamine supplementation and increased intraocular pressure (IOP) in patients with glaucoma. (Online First)

 

Many people take a combination of the supplements glucosamine and chondroitin sulfate for osteoarthritis.

 

A total of 17 patients (6 men, 11 women, average age, 76 years) were included in the retrospective study, and were divided in to two groups: group A with between 1 and 3 previously measured baseline IOPs who then began glucosamine supplementation; and group B without preexisting IOP measurements prior to beginning glucosamine. Patients had been selected by their history of glucosamine supplementation and ocular hypertension (IOP >21 mm Hg) or established diagnosis of open-angle glaucoma, willingness to electively stop using glucosamine, IOP measurements at least 3 times within 2 years, and no associated changes in glaucoma medications or eye surgery.

 

In Group A (n=11), IOP increased significantly from before glucosamine supplementation and decreased significantly from during glucosamine. In group B (n=6), IOP significantly decreased in the discontinuation group. In groups A and B combined, patients discontinuing glucosamine supplementation had significantly decreased IOP. There was no significant difference between the left and right eyes in each patient for any of the categories or comparisons.

 

“Many questions are raised by glucosamine supplementation-associated IOP changes. This study shows a reversible effect of those changes, which is reassuring. However, the possibility that permanent damage can result from prolonged use of glucosamine supplementation is not eliminated,” the authors conclude.

 (JAMA Ophthalmol. Published online May 23, 2013. doi:10.1001/.jamainternmed.2013.227. Available pre-embargo to the media at http://media.jamanetwork.com.)

 

Editor’s Note: Please see article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.

#  #  #

For more information, contact JAMA Network Media Relations at 312-464-JAMA (5262) or email mediarelations@jamanetwork.org.